New international studies remind pharmacists that severe allergic reactions, and even anaphylaxis in some cases, remain a concern with OTC painkillers.
A study from University Hospital in Krakow, Poland, discussed hypersensitivity reactions to acetaminophen, marketed as paracetamol in Europe. The authors note that paracetamol “is a popular and easily available drug which is used world-wide as analgesic, antipyretic agent,” but caution that adverse effects can occur. Results were published in the journal Pharmacy (Basel).
The study team tracked reports of hypersensitivity reactions in the EudraVigilance database, a system for monitoring adverse events (AEs) due to drug intake. Researchers retrospectively recorded AE reports for “paracetamol” reported from January 1, 2007, to October 1, 2018, focusing on reactions deemed “serious” in the database. In addition, keywords were used to retrieve AE reports linked to hypersensitivity reactions.
Included in the study were 4,589 AE reports with 9,489 AEs. With about a fourth of the reports involving children, the most often reported symptoms were “angioedema,” “rash,” and “urticaria”—each with a frequency of less than 10% in the AE reports.
“An important group of AEs were edema reported as being located in the head, neck or respiratory tract,” the authors point out.
Overall, 58 AE reports with fatal outcomes were reported. Those included nine Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN) cases, 10 anaphylactic reactions, 21 cases of hepatic failure, and an additional 18 cases that occurred for other reasons.
Overall, SJS/TEN, acute generalized exanthematous pustulosis, and drug reaction with eosinophilia and systemic symptoms were reported 129, 42, and 25 times, respectively, according to the report.
At the same time, prodromes and symptoms of potentially life-threating SJS/TEN appeared in 286 of the AE reports, with 380 AE reports suggesting a diagnosis of anaphylaxis.
“To improve patient safety, healthcare professionals, including pharmacists, can identify warning signs of severe hypersensitivity reactions to paracetamol,” the authors conclude.
Switching to ibuprofen can present its own set of problems in hypersensitive patients, according to Canadian researchers from the University of Toronto.
A recent report in the International Archives of Allergy & Immunology looked at that issue, noting, “Ibuprofen is the most frequently used over-the-counter nonsteroidal anti-inflammatory drug (NSAID) in North America. While it has been commonly implicated in drug-induced hypersensitivity reactions, there is limited literature specifically on ibuprofen hypersensitivity.”
Researchers sought to characterize the demographics and clinical course of hypersensitivity reactions in a cohort of patients with ibuprofen allergy. To do that, they performed a retrospective chart review of patients diagnosed with ibuprofen allergy between 2008 and 2016 in an allergy clinic at a tertiary-care academic institution. Demographics and clinical information were obtained, and the severity of reactions was assessed by a standardized grading system.
With 41 patients included, 27 of them female, the study team determined that the mean age at first reaction to ibuprofen was 33 ± 13.9 years. The median time from ibuprofen exposure to the onset of symptoms was 30 minutes (16-101 min), while the median duration of symptoms was 180 minutes (60-1,440 min), the researchers write.
However, it took an average of about a year from the first reaction to diagnosis ibuprofen allergy, they add.
The review determined that urticaria and angioedema were seen in 90% of patients. The reactions were either mild (46%) or moderate (51%) in severity, although one patient had severe anaphylaxis. Cross-reactivity to other NSAIDs or acetaminophen was seen and presented with mostly mild reactions, according to the report.
“In our cohort of patients, ibuprofen hypersensitivity affected females more commonly than males, and presented with mainly cutaneous manifestations,” the authors write. “Onset of symptoms was rapid (< 60 min). Reactions typically ranged in severity from mild to moderate although there was a risk of severe anaphylaxis. There was potential cross-reactivity with other NSAIDs or acetaminophen. The results of our study contribute to the understanding of the demographics and clinical course of ibuprofen hypersensitivity reactions.”
« Click here to return to Anaphylaxis Update.